Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 36, NWS Albuquerque, NM

May 11, 2018

NWS Albuquerque, NM issued this wind advisory at May 11, 2018, 3:08 AM MDT. It took effect at May 11, 2018, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 11, 2018, 3:08 AM MDT (09:08 UTC)
In effect from
May 11, 2018, 12:00 PM MDT
Expired
May 11, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

063 
WWUS75 KABQ 110908
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
308 AM MDT Fri May 11 2018

...STRONG WINDS OVER PORTIONS OF WESTERN AND NORTHERN NEW MEXICO
TODAY...

.A storm deepening and drifting into NV today will tighten the
pressure gradient aloft while a surface low deepens over 
southeast CO. Strong southwest winds will impact a portion of
western and northern New Mexico this afternoon and evening, with 
areas of blowing dust.

NMZ502-505-510-516-111800-
/O.NEW.KABQ.WI.Y.0036.180511T1800Z-180512T0300Z/
Chuska Mountains-West Central Plateau-San Juan Mountains-
Upper Rio Grande Valley-
308 AM MDT Fri May 11 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from noon today to 9 PM MDT this
evening. 

* LOCATION...Includes the Chuska and San Juan Mountains, West
  Central Plateau and Upper Rio Grande Valley. 

* WINDS...Southwest 25 to 35 mph with gusts to 50 mph.  

* TIMING...Southwest winds will increase this morning, peak during
  the late afternoon and early evening, before diminishing around
  and after dark. 

* VISIBILITY...Locally reduced to 3 to 5 miles in blowing dust.

* LOCAL IMPACTS...Drivers of vans, campers, trailers, and other
  high-profile vehicles should exercise extreme caution. Blowing
  dust may restrict visibility below 3 miles on I-40 between
  Gallup and Grants, especially at the Continental Divide, near
  Thoreau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

40
2 follow-up statements
453 
WWUS75 KABQ 111707
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1107 AM MDT Fri May 11 2018

...STRONG WINDS OVER PORTIONS OF WESTERN AND NORTHERN NEW MEXICO
TODAY...

.A storm deepening and drifting into Nevada today will tighten 
the pressure gradient aloft while a surface low deepens over 
southeast Colorado. Strong southwest winds will impact a portion 
of western and northern New Mexico through this evening, with 
areas of blowing dust.

NMZ501-504-506-120300-
/O.EXA.KABQ.WI.Y.0036.180511T1800Z-180512T0300Z/
Northwest Plateau-Northwest Highlands-West Central Mountains-
1107 AM MDT Fri May 11 2018

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect until 9 PM MDT this evening. 

* LOCATION...This includes the Northwest Plateau mainly south of 
  the Farmington area, Northwest Highlands and the West Central 
  Mountains.

* WINDS...Southwest 25 to 35 mph with gusts to 50 mph.

* TIMING...Southwest winds will peak during the late afternoon 
  and early evening, before diminishing around sunset. 

* VISIBILITY...Locally reduced to 3 to 5 miles in blowing dust.

* LOCAL IMPACTS...Drivers of vans, campers, trailers, and other
  high-profile vehicles should exercise extreme caution. Blowing
  dust may restrict visibility on I-40, especially near and west 
  of the Continental Divide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ502-505-510-516-120300-
/O.CON.KABQ.WI.Y.0036.180511T1800Z-180512T0300Z/
Chuska Mountains-West Central Plateau-San Juan Mountains-
Upper Rio Grande Valley-
1107 AM MDT Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* LOCATION...Includes the Chuska and San Juan Mountains, West 
  Central Plateau and Upper Rio Grande Valley. 

* WINDS...Southwest 25 to 35 mph with gusts to 50 mph.

* TIMING...Southwest winds will peak during the late afternoon and
  early evening, before diminishing around sunset. 

* VISIBILITY...Locally reduced to 3 to 5 miles in blowing dust.

* LOCAL IMPACTS...Drivers of vans, campers, trailers, and other
  high-profile vehicles should exercise extreme caution. Be alert
  for strong cross winds that may make driving difficult.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

34
481 
WWUS75 KABQ 120238
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
838 PM MDT Fri May 11 2018

NMZ501-502-504>506-510-516-120345-
/O.EXP.KABQ.WI.Y.0036.000000T0000Z-180512T0300Z/
Northwest Plateau-Chuska Mountains-Northwest Highlands-
West Central Plateau-West Central Mountains-San Juan Mountains-
Upper Rio Grande Valley-
838 PM MDT Fri May 11 2018

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds continue tapering off over the advisory this evening 
therefore it has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at May 10, 11:59 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 10, 11:59 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1159 PM MDT Thu May 10 2018

.AVIATION...
06Z TAF CYCLE
Strong southwest winds will develop areawide today in response to
strengthening flow aloft and a surface trough in the lee of the
Sangre de Cristo Mountains. The strongest winds should favor north
central and western areas, where gusts will reach around 45 kt.
Meanwhile, high temperatures will soar around 8 to 20 degrees above
normal with strong atmospheric mixing. There could be a few virga
showers with dry microbursts along and east of the central mountain
chain. Near record high temperatures could lead to some density
altitude problems in and near mountainous terrain.

44

&&

.PREV DISCUSSION...254 PM MDT Thu May 10 2018...
.SYNOPSIS...
A few scattered high clouds will move across New Mexico tonight, and
it will remain mild overnight. Surface low pressure will deepen in
southeast Colorado Friday, allowing stronger winds aloft to reach the
surface Friday afternoon. Southwest winds Friday will increase to 20
to 30 mph with gusts 35 to 45 mph. Areas of blowing dust are
expected Friday afternoon. Near record high temperatures will again
be possible from the Rio Grande Valley eastward Friday. An upper low
will move southward across northeast Nevada Saturday, and cooler air
will move into western New Mexico. Very warm conditions will
continue in the eastern plains. Breezy southwest winds will develop
Saturday afternoon. The upper low will move slowly eastward into
northern Utah Sunday and Monday, and temperatures across northern and
central New Mexico will cool slightly, but still remain above
normal. High pressure will rebuild over the area Tuesday through
Thursday with above normal temperatures continuing.

&&

.DISCUSSION...
An area of deep surface low pressure in western KS tonight will keep
the surface pressure gradient across NM strong enough to allow light
winds and weak boundary layer mixing to continue in most areas,
except the deeper valleys, overnight. Low temperatures tonight will
generally be 5 to 15 degrees above normal with a few locales 15 to 20
degrees above normal. The area of strongest surface low pressure
will shift into southeast Colorado Friday, and the surface pressure
gradient will strengthen slightly. An upper low will move southward
into the northern Great Basin Friday, and southwest winds aloft will
increase. These factors will generate stronger southwest winds at the
surface Thursday afternoon through early evening. Southwest winds
will range from 20 to 30 mph with gusts 35 to 45 mph. Blowing dust is
expected Friday afternoon during peak heating hours across much of
the area. Very warm air aloft will remain in place Friday and
southwest winds will produce additional warming due to the downslope
component of the wind. Highs Friday will be 8 to 20 degrees above
normal with near record high temperatures from the Rio Grande Valley
eastward.

The upper low over northeast NV Friday will move slowly eastward
across northern UT Saturday and Sunday. As the upper low fills this
weekend, southwest winds will gradually weaken Saturday and Sunday.
Southwest winds will range from 15 to 25 mph Saturday and from 10 to
20 mph Sunday. As 500 millibar heights fall slightly Saturday and
Sunday, slightly cooler daytime temperatures are expected. Weak south
to southeast surface return flow in southeast NM Sunday could
increase low level moisture enough to produce an isolated shower or
thunderstorm Sunday, but at this point only slight chances are in the
forecast.

Though the dry line is projected to be close to the NM border Monday
through Thursday, it appears that thunderstorm activity will form to
the east during this period. Light southwest flow aloft will
predominate Monday and Tuesday, and a ridge of high pressure aloft
will build across NM Wednesday and Thursday. High temperatures will
remain above normal Monday and Tuesday and will increase slightly
Wednesday and Thursday.

28

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER CONDITIONS CONTINUE THROUGH SATURDAY AND
FOR THE EASTERN PLAINS, INTO SUNDAY...

Near record high temperatures, dry and unstable conditions will
dominate portions of the west and most of the east through this
evening and area wide Friday. Winds will strengthen area wide Friday
but may not be quite as strong on Saturday when high Haines lingers
over the central and east and temperatures cool towards average over
the west. Poor to fair overnight humidity recoveries will dominate
through the weekend and into early next week, while some moisture
sloshes back and forth over the east, leading to somewhat better,
although not stellar, humidity recoveries near the Texas border.

Winds look to be strongest on Friday and will be combined with
another day of unseasonably warm temperatures, ranging from over 10
to about 20 degrees above average, widespread single digit
humidities as well as high Haines. Strongest gusts to around 45 to
55 mph look to be focused from the Chuska mountains and Gallup area
northeast to the Chama area and over portions of the west
central/southwest mountains. About five to 10 hours of single digit
humidities will be widespread from the Continental Divide over the
Northeast and East Central Plains. Therefore, the Red Flag warning
for Friday remains in effect area wide.

Decided to leave the fire weather watch on Saturday as is for now.
Low to moderate Haines forecast with some cooler temperatures in the
west, although Haines remains high portions of the central and
across the east. Forecast models still indicate winds may not be
quite as strong as on Friday, and the upper low is forecast to
become more elongated and possibly retrograde slightly. Despite the
surface low centered over se CO, the forecast surface gradient isn't
very strong either. The areal coverage and duration of single digit
humidities also begins to diminish Saturday, but thinking portions
of the watch, at least for the east, will eventually end up being
upgraded.

There is some model consensus the upper low over the Great Basin
will gradually weaken through next Tuesday, before it's remains are
whisked off into the upper Plains states. In the meantime, dry
southwest winds dominate and temperatures range between 5 to 10
degrees above normal. Breezy to occasionally windy afternoons will
continue and shunt back into TX or mix out any low level moisture
which migrates westward during the overnights. The moisture slosh
could allow for a few thunderstorms to develop near the TX border,
otherwise the outlook for moisture in the next 7 days is bleak.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 9 PM MDT Friday for the following
zones... NMZ101>109.

Fire Weather Watch from Saturday morning through Saturday evening
for the following zones... NMZ101>109.

&&
Hazardous weather outlook, May 10, 4:00 AM MDT, 23 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
400 AM MDT Thu May 10 2018

NMZ501>540-111100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
400 AM MDT Thu May 10 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect from 3 PM to 7 PM MDT for eastern
plains, northeast and northwest highlands where low humidities
combined with strong winds will create critical fire weather
conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A red flag warning is in effect from 11 AM to 9 PM MDT Friday for all
of northern and central New Mexico due to strong winds, low humidity
and an unstable airmass.

A fire weather watch is in effect from late Saturday morning into
Saturday evening for all areas.

Critical fire weather conditions may continue across eastern New
Mexico Sunday and northeast areas Monday and Tuesday. This will be a
long duration event of critical fire weather conditions, especially
for eastern areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:16 AM MDTFire Weather WatchABQHarding, San Miguel, Union24 hr
May 11, 6:16 AM MDTRed Flag WarningABQBernalillo, Catron, Cibola, Harding, McKinley, Rio Arriba and 6 more39 hr

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.